Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Aberdeen, SD

August 20, 2002Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 20, 2002, 7:46 PM CDT for Lyman County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 7:46 PM CDT (00:46 UTC)
Expired
Aug 20, 2002, 8:15 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Lyman County, SD

The radar

The North Platte radar (KLNX), 209 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS53 KABR 210046
SVRABR
SDC085-210115-
/NEW.KABR.SV.W.0275.210046-210115/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF IONA...OR ABOUT 18 MILES
  SOUTHWEST OF CHAMBERLAIN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL LYMAN COUNTY THROUGH 800 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4375 9967 4350 9962 4352 9933 4369 9946
          4384 9938

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 20, 3:15 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT TUE AUG 20 2002

OBVIOUSLY CONVECTION IS THE MAIN FORECAST ISSUE THROUGH THE SHORT
RANGE. INTENSE ELEVATED WAA NORTH OF WARM FRONT SITUATED ACROSS
SOUTHERN SOUTH DAKOTA HAS ALLOWED FOR ELEVATED HAILERS TO DEVELOP
OVER CWA.  MODELS CONTINUE TO ADVERTISE THAT THIS WILL LAST INTO THE
EVENING AS WE WAIT FOR MAIN S/W OVER COLORADO TO LIFT NE INTO THE
PLAINS.  THIS ENTIRE CONVECTIVE EVENT WILL LIKELY TRANSITION INTO A
HEAVY RAINFALL EVENT.  BUT EXACTLY WHERE?  MODELS ARE ALL OVER THE
PLACE FROM RUN TO RUN WITH SIGNFICIANT CONVECTIVE FEEDBACK ISSUES
LITERALLY MAKING IT TOUGH TO PIN DOWN THE AREAL THREAT.  FOR NOW
WILL STICK WITH A HEAVIEST RAIN AXIS JUST SOUTH OF CWA.  BUT THIS
WILL HAVE TO BE MONITORED.  GOOD NEWS IS THAT MOST OF CWA
HAS RELATIVELY HIGH FFG VALUES BECAUSE OF A LACK OF WIDESPREAD HEAVY
RAIN IN THE LAST COUPLE WEEKS.  REST OF FORECAST RATHER MUDDY AS
BOUNDARY AGAIN SINKS FURTHER SOUTH AND BOUNDARY LAYER WINDS SHIFT TO
EASTERLY...WHICH IN ITSELF WILL PROBABLY MAINTAIN COOLER TEMPS AND
MORE CLOUDS THAN PREVIOUSLY THOUGHT.  FLOW REMAINS WEAKLY SOUTHWEST
ALOFT AND THEREFORE WILL BE HARD TO TIME PCPN EVENTS.  FOR NOW WILL
GO MORNING TSRA EAST WED WITH AFTERNOON POSSIBILITY WEST.  KEPT LOW
POPS ACROSS ENTIRE CWA WED NIGHT BUT BEST EVENT LIKELY OVER FAR
WEST/SW CWA. ONLY MADE MINOR MODIFICATIONS TO THE REST OF THE
FORECAST.  ALL MODELS HAVE TRENDED TO MORE RIDGING OVER THE CENTRAL
PLAINS BY LATE WEEK VS THE EARLIER SOLUTIONS OF TROF DROPPING INTO
EASTERN PLAINS/LAKES WITH RIDGING OVER ROCKIES.

TDK

.EXTENDED DISCUSSION...

EXPECTING A FAIRLY QUIET EXTENDED PERIOD WITH HIGH PRESSURE
DOMINATING AT BOTH THE SURFACE AND ALOFT DURING THE FIRST THREE
DAYS. THE RIDGE STARTS TO SHIFT TOWARD THE GREAT LAKES ON
TUESDAY...WITH A WEAK TROUGH SETTING UP OVER THE ROCKIES...AND AN
UPPER TROUGH DIGGING DOWN THE WEST SIDE OF THE ROCKIES. WILL KEEP
CONDITIONS DRY AND TEMPERATURES NEAR NORMAL...AS H85 TEMPS REMAIN IN
THE +10 TO +16 DEGREE RANGE.

AP

.ABR...NONE.

In the hours before

Local storm report, Aug 20, 3:11 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
311 PM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    LAKE NORDEN               SD   .75 INCH HAIL
08/20/02   HAMLIN                         REPORTED BY LAW
                                          ENFORCEMENT

0253 PM    CLARK                     SD   .75 INCH HAIL
08/20/02   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT

0258 PM    4 WSW CLARK               SD   .88 INCH HAIL
08/20/02   CLARK                          REPORTED BY GENERAL
                                          PUBLIC
Local storm report, Aug 20, 3:45 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
345 PM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    1 N TORONTO               SD   .88 INCH HAIL
08/20/02   DEUEL

0319 PM    3 NW CASTLEWOOD           SD   .75 INCH HAIL
08/20/02   HAMLIN

0335 PM    4 SW KRANZBURG            SD   1.00 INCH HAIL
08/20/02   CODINGTON

0315 PM    3 S HILLCREST COLONY      SD   .75 INCH HAIL
08/20/02   CLARK
Special weather statement, Aug 20, 7:00 PM CDT, 46 minutes before
MNZ039-046-SDZ004>011-016>023-210030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT TUE AUG 20 2002

...SEVERE THUNDERSTORM WATCH 624 HAS BEEN CANCELLED ACROSS SECTIONS
OF NORTHCENTRAL AND NORTHEASTERN SOUTH DAKOTA...

THUNDERSTORMS ARE DIMINISHING ACROSS NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA...AND THE SEVERE THREAT HAS DIMINISHED.

IT IS POSSIBLE THAT THUNDERSTORMS MAY REDEVELOP LATER THIS EVENING
TOWARD THE OVERNIGHT HOURS.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:37 PM CDTFlash Flood WarningABRClark, Codington, Deuel, Grant, Hamlin6 hr
Aug 20, 9:57 PM CDTTornado WarningABRDeuel33 min
Aug 21, 5:34 PM CDTSevere Thunderstorm WarningABRLyman26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.